Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

October 4, 2021Jefferson Parish, Lafourche Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Oct 4, 2021, 3:14 PM CDT for Jefferson Parish, Lafourche Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 3:14 PM CDT (20:14 UTC)
Expired
Oct 4, 2021, 4:00 PM CDT
In force
46 min
Issued by
NWS New Orleans, LA
Hail
0.00 in
Wind
30

Counties Jefferson Parish, LA, Lafourche Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS84 KLIX 042014
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
314 PM CDT Mon Oct 4 2021
 
LAZ059>061-063-067>069-042100-
Lower Plaquemines LA-St. Charles LA-Lower Jefferson LA-
Lower Lafourche LA-Upper Plaquemines LA-Upper Lafourche LA-
Upper Jefferson LA-
314 PM CDT Mon Oct 4 2021

...Strong thunderstorms will impact portions of southeastern St.
Charles, east central Lafourche, central Jefferson and northwestern
Plaquemines Parishes through 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myrtle Grove to near Larose. These storms
were nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Larose, Cut Off, Galliano, Port Sulphur, Lockport, Jean Lafitte,
Myrtle Grove, Lafitte, Pointe A La Hache and Barataria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2965 9061 2980 8990 2967 8971 2965 8972
      2966 8971 2962 8966 2963 8968 2961 8969
      2961 8973 2958 8970 2956 8971 2949 8997
      2952 9000 2949 8999 2939 9041
TIME...MOT...LOC 2012Z 307DEG 4KT 2967 8994 2955 9042 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

TD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 12:43 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 4, 12:43 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1243 PM CDT Mon Oct 4 2021

.UPDATE...
Updated for the 18Z aviation discussion.

&&

.AVIATION...
MVFR conditions prevail at most area airports. TEMPO groups are
highlighted for this afternoon at most area aiports due to showers
and thunderstorms, which will cause lower ceilings and visibilties
and MVFR conditions. Vicinity showers will be possible at area
airports without TEMPO groups. MVFR conditions will persist
through the overnight hours at most area airports. Some IFR
conditions will be possible around daybreak due to fog and low
ceilings at MCB and HDC mainly. Low ceilings will cause some IFR
and LIFR conditions will be possible tomorrow morning through
the end of the forecast period at all area airports. MSW

&&

.PREV DISCUSSION... /issued 1058 AM CDT Mon Oct 4 2021/

MORNING UPDATE...

Weak frontal boundary has pushed well into the forecast as
indicated by the northern edge of the shower activity from
offshore of the Mississippi Gulf coast to extreme
southeast/coastal Louisiana. The dry air is obviously lagging
quite a bit since dewpoint temperatures remain the muggy low to
mid 70s. The dense fog pretty much dissipated as expected by 9 am,
but some low clouds remain in some northern areas. This will
inhibit convective cloud development inland/north, so have delayed
the PoP returning north by a few hours. Precipitable water will
remain highest (1.8 to 1.9 inches) over southeast/coastal areas
today while remaining quite a bit lower (1.0 to 1.5 inches) over
the northwest including southwest Mississippi and metro Baton
Rouge. This will maintain the heavy rain threat in the
eastern/coastal areas later today into this evening with lower
rain chances in the northwest. Forecast updates have been sent.
22/TD

PREV DISCUSSION... /issued 551 AM CDT Mon Oct 4 2021/

AVIATION...12Z TAF Package...Widespread LIFR conditions have
developed with most terminals being impacted most severely by low
cigs. However, dense fog is also impacting a few terminals.
Already have quite a bit of convection over coastal MS impacting
GPT and this should continue to build west towards the southwest
impacting the southshore. /CAB/

PREV DISCUSSION... /issued 434 AM CDT Mon Oct 4 2021/

SYNOPSIS...Multiple disturbances easily seen on WV across the
CONUS. First is the lead s/w of our developing L/W trough over the
Great Lakes. 2 other disturbances are now diving south along the
backside of the L/W trough. One over the central Plains and the
other working due south into the Mid MS Valley. A 4th well defined
s/w was spinning over NV and then a final large cutoff low was well
west of the Baja. The subtropical jet can be seen coming out of the
Pacific over Mexico and east-northeast across the northern Gulf
coast. At 8z there are a few features at the sfc we can identify.
First is the cold front which stretches from MI to the southwest and
is just now entering the northwestern Gulf. Large area of high
pressure dominates the Continental divide with another area of high
pressure over the western Atlantic. /CAB/

SHORT TERM...Pretty good coverage of rain yesterday across much of
the area with multiple locations seeing around 2 inches. This will
continue to keep the boundary layer sufficiently moistened and that
will again have impacts on fog development. Combine that with the
approaching weak front leading to moisture piling up even more along
with very light winds and fog has already begun to develop across
much of the area and even dense fog was starting to develop. Best
chance for dense fog appears to be across southwest MS and the
adjacent LA parishes. With that we have issued a dense fog advisory
for that area. If fog becomes more widespread we may need to expand
it. Fog impacts should improve quickly after sunrise today.

Main forecast question is on rain but it is all related to the
development and location of the deep cutoff low we have been
discussing the last 4 days. The 2 pieces of energy we mentioned
earlier digging south and southeast across the central Plains and
Mid MS Valley show up very well on WV imagery and these look rather
strong. They will eventually merge and given the strength, direction
of motion, and momentum they may cause the soon to be cutoff low to
occur a little deeper than previously advertised the last few days.
This will have some greater impacts on the forecast for Tuesday and
into Wednesday if the low does dig into LA.

As for today the main two features we are watching is the fronts
progression and the first of those 2 s/w's. The front will continue
to slowly work east-southeast. The biggest problem with the front
today is there isn't a lot of push with it and mid lvl winds
actually appear to back to the southwest late this morning which
would parallel the front. That could be a concern. Moisture is quite
abundant with PWs ata 1.75" and dewpoints in the 70s across most of
the CWA. With that much moisture in place, a very slow moving front,
mid lvl flow paralleling the front, and the subtropical jet
streaming into the area aiding ascent, convection will likely not be
very difficult to come by. Add in the additional forcing from the
s/w over OK approaching the area for good measure. The one positive
that could keep us from seeing very heavy rain will be instability.
Rather thick cloud cover today should help slow down the warm up and
thus we will not maximize the daytime heating. That said Convection
is already occurring more aggressively than what the HRRR is
currently advertising. With that there will likely be numerous to
widespread showers and embedded thunderstorms along and southeast of
a line from Pierre Part to Bogalusa with coastal MS having the best
chance of seeing a few pockets of locally heavy rain.

Heading into Tuesday and Wednesday, the key will be where the low
eventually cuts off. Given the strength of those two s/w we feel
that it could occur deeper into the Lower MS Valley than originally
thought and may be centered over northeast LA and central/west-
central MS. This would likely keep that moist tongue stretching
south across coastal MS and extreme southeast LA. This would provide
another decent shot of additional rainfall for those areas. the
other concern could be a few strong maybe even marginally severe
storms Tuesday afternoon. A lot will have to come together for that
to occur but the potential is there for some storms capable of
producing hail. The closed low will have rather chilly temps with h5
temps possibly as low as -17C. If there are enough breaks in the
clouds through the day we could become quite unstable with mid lvl
lapse rates possibly approaching 7C/km. Drier air will be working in
from the west and southwest and this is possibly how we can see some
sun allowing the area to heat up and as we heat up the low will try
to squeeze out whatever moisture is available during the afternoon
as we become unstable. With the very steep lapse rates and cold mid
lvl temps small to marginally severe hail is not out of the question
however, the core of the low will have to be very close to the area.
If it is more over the LA/AR/MS border then we will not realize that
scenario.

On Wednesday the low should begin to slowly drift north. These
systems are usually quite slow to more out/transition so we could
still see that band of moisture draped over coastal MS still leading
to one more day of scattered showers. The other little shift noticed
is the models did slide back to the east just a tad with the low and
that may be enough to allow the drier air to work down the Ms Valley
and into the area providing the possibility of very pleasant
thursday morning with lows possibly in the upper 50s across northern
portions of the CWA, along with a few of the typical cold
spots. /CAB/

LONG TERM (Thursday through Monday)... Deep cut off low
drifts slowly through the middle MS river valley leaving dry and
mild conditions for the forecast area. Meanwhile ridge slowly builds
in from the west while the upper low opens up and slowly lifts
through the Ohio valley by Saturday.  The forecast zones will remain
quiet through the period with near average temperatures with a
slowly warming trend over the weekend with highs rebounding into the
middle 80s with lows in the 60s. A vigorous short wave trough will
dig through the eastern Rockies and western plains by the end of the
weekend while we remain high and dry. Trough sets up off the
southeast coast on Sunday with no impacts to our local weather. A
sharp shortwave trough that moves over the center of country on
Sunday will dig southward into the ArklaTex by Monday afternoon.
Keeping forecast dry though Monday as the shortwave and associated
front is expected to remain well north of the forecast zones at
least through the next 7 days. /GP/

AVIATION...00z TAF Package...The biggest concern tonight and into
the early morning hours will be FG at the interior airports that
received rain during the day. Long autumn nights will allow for
longer durations of radiational cooling at those locations
especially (BTR, MCB). Scattered convection is possible for all area
terminals today and timed it out where possible. Any terminal
impacted could see reductions in both visibility and ceilings. This
activity should begin to wane in the evening but ceilings will
remain relatively low regardless of any shower or thunderstorm
activity. /GP/

MARINE...Biggest impact for the marine zones will be convection.
Scattered to numerous showers and embedded thunderstorms will be
possible today and again Tuesday with activity slowly tapering off
through the week. Even with a weak cold front moving into the
coastal waters later today the offshore surge will be fairly weak
and high pressure will quickly build in dominating the Gulf coast
for the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  63  80  61  80 /  20  40  10  20
BTR  64  82  62  82 /  20  20  10  10
ASD  64  82  62  84 /  60  40  20  20
MSY  70  83  67  83 /  50  30  10  20
GPT  68  82  66  84 /  70  60  30  30
PQL  66  80  64  82 /  80  70  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Oct 4, 2:17 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
217 PM CDT Mon Oct 4 2021

LAZ065-066-042000-
Lower Terrebonne LA-Upper Terrebonne LA-
217 PM CDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of central Terrebonne
Parish through 300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over the open marsh of western
Terrebonne Parish 7 miles southeast of Amelia, or 13 miles southeast
of Morgan City, moving southeast at 15 mph.

HAZARD...Waterspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

This storm will remain over mainly rural areas of central Terrebonne
Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2953 9116 2963 9109 2967 9104 2954 9072
      2932 9090
TIME...MOT...LOC 1916Z 303DEG 11KT 2957 9104

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Oct 4, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
314 PM CDT Mon Oct 4 2021

LAZ059>061-063-067>069-042100-
Lower Plaquemines LA-St. Charles LA-Lower Jefferson LA-
Lower Lafourche LA-Upper Plaquemines LA-Upper Lafourche LA-
Upper Jefferson LA-
314 PM CDT Mon Oct 4 2021

...Strong thunderstorms will impact portions of southeastern St.
Charles, east central Lafourche, central Jefferson and northwestern
Plaquemines Parishes through 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myrtle Grove to near Larose. These storms
were nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Larose, Cut Off, Galliano, Port Sulphur, Lockport, Jean Lafitte,
Myrtle Grove, Lafitte, Pointe A La Hache and Barataria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2965 9061 2980 8990 2967 8971 2965 8972
      2966 8971 2962 8966 2963 8968 2961 8969
      2961 8973 2958 8970 2956 8971 2949 8997
      2952 9000 2949 8999 2939 9041
TIME...MOT...LOC 2012Z 307DEG 4KT 2967 8994 2955 9042

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:09 AM CDTDense Fog AdvisoryLIXEast Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, Tangipahoa, Washington and 2 more6 hr
Oct 4, 6:29 AM CDTRiver Flood WarningLIXTangipahoa37 hr
Oct 4, 2:17 PM CDTSpecial Weather StatementLIXTerrebonne43 min
Oct 4, 5:39 PM CDTAreal Flood AdvisoryLIXLafourche, Saint Charles, Saint John the Baptist2 hr
Oct 4, 6:10 PM CDTAreal Flood AdvisoryLIXSaint Tammany2 hr
Oct 4, 4:38 AM CDTAreal Flood AdvisoryLIXJackson3 hr
Oct 4, 6:18 AM CDTAreal Flood AdvisoryLIXHarrison, Jackson3 hr
Oct 4, 3:04 PM CDTAreal Flood AdvisoryLIXHarrison116 min
Oct 4, 3:49 PM CDTSpecial Weather StatementLIXPearl River41 min
Oct 4, 4:38 PM CDTSpecial Weather StatementLIXHancock52 min
Oct 4, 6:52 PM CDTSpecial Weather StatementLIXHancock53 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.